Texas, 2016

Tornadoes and Flash Flood in Texas, May 26 to 30, 2016

May 26 to 30, 2016 · NWS SJT · 59 events in 16 counties and zones

The dryline interacting with an unstable airmass, producing severe thunderstorms on May 26-27. As the airmass remained unstable, a dissipating front and dryline continued to produce rounds of severe thunderstorms on May 28 and 29.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The dryline interacting with an unstable airmass, producing severe thunderstorms on May 26-27. As the airmass remained unstable, a dissipating front and dryline continued to produce rounds of severe thunderstorms on May 28 and 29. One of these supercell thunderstorms produced a strong tornado east southeast of Junction. Many reports of large hail and damaging winds were reported along with a few tornadoes and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 25, 10:21 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, May 25, 10:21 PM CST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1121 PM CDT WED MAY 25 2016

.AVIATION...
/06Z TAFS/

All terminals will be VFR through the night with the southeastern
terminals degrading to MVFR by mid-morning. Winds will be
southerly gusting 20-25 knots by noon at all terminals. An upper
level storm system will move through the area through the
afternoon and evening hours with thunderstorms expected at all
terminals.Some thunderstorms are expected to be severe with large
hail and damaging winds. Reduced visibilities and MVFR ceilings
will accompany the storms.

&&

.PREV DISCUSSION... /issued 608 PM CDT WED MAY 25 2016/

AVIATION...
/00Z TAFS/

All terminals are VFR early this evening. There is a chance for
showers and thunderstorms this evening into tonight, mainly for
sites south of I-20, and have kept the VCTS for the evening
hours. MVFR CIGs should make their way back into the southern
sites after 06Z tonight. MVFR ceilings should continue through the
morning hours at the southern terminals.

PREV DISCUSSION... /issued 323 PM CDT WED MAY 25 2016/

SHORT TERM...
(Tonight and Thursday)

The dryline has mixed east to a line from near Childress to east of
Sweetwater, then bends back to the southwest to east of Sterling
City and Big Lake. However, it appears to have lost momentum at this
time, and is not progressing much farther, and will certainly begin
retreating in the next few hours. As a matter of fact, radar imagery
indicates a north/northwesterly movement in southern
Irion/Reagan/Upton counties as of 3 PM. With the cap likely
weakening, and very unstable air in place, have broadened slight
chance thunderstorm chances north to areas generally along and east
of a Throckmorton, to Abilene, to San Angelo line for this
afternoon. However, not convinced that we will see initiation in our
area. Although we are very unstable, we do think any coverage of
showers/storms will be isolated in our area. And while there is a
Slight Risk for severe weather in our area, due to the lack of
coverage and lack of confidence in development, have not inserted
severe wording into grids. We also have a lot of moisture to work
with, so if thunderstorms can develop along/east of the dryline,
they will likely be able to produce locally heavy rainfall.

Have not made much change to the overnight precipitation chances as
an upper level shortwave is still expected to move across the area,
interacting with elevated instability and increasing chances for
scattered showers and thunderstorms after 00Z this evening. We will
continue to have copious amounts of moisture to work with, resulting
in the chance for locally heavy rainfall, and localized flooding
with any thunderstorms tonight. In addition, the Slight Risk will
also continue through the overnight hours with the main hazards
being large hail and dangerous lightning.

Tomorrow, as the main upper level low now over southern California
approaches the area, large-scale lift will increase, and embedded
shortwave energy will likely move across the area in southwest flow.
As the dryline mixes east into the area, we should see better
chances than today for scattered thunderstorms developing across our
western counties, then moving northeast. With ample instability, and
increasing deep layer shear, severe thunderstorms will again be
possible with any storms that develop. The main hazards will
continue to be large hail, damaging winds, dangerous lightning, and
an isolated tornado or two.

Lows tonight will drop into the lower to middle 70s, and highs
tomorrow will be similar today in the mid 80s to lower 90s.

LONG TERM...
(Thursday Night and Friday)

Thunderstorms are a good bet Thursday night into Friday morning
across much of West Central Texas. Also. severe weather is possible
Thursday evening. The combination of increasing large scale ascent
and a dryline just west of the area will provide focus for
thunderstorms Thursday night and Friday morning. Some storms may be
severe Thursday evening due to strong instability and 0-6KM shear of
40 to 45 knots. The main hazards will be large hail, damaging
winds and an isolated tornado or two. Also, the rainfall amounts
from the models are looking kind of high. Local rainfall amounts
of 2 to 3 inches are not out of the question, especially across
the Heartland and Northwest Hill Country as PW values will be
around 1.5 inches and surface dewpoints will remain around 70. The
heavy rainfall amounts may cause localize flooding. Most of the
convection should be over by Friday afternoon. Also, the dryline
will make progress east into the western half of the area Friday
afternoon. Highs will be mid 80s to lower 90s, possibly a few
degrees warmer across the western 1/3 of the area.

(Friday Night through Wednesday)

An unsettled weather pattern will continue across West Central Texas
due to an upper level west-southwest flow pattern(disturbance moving
through the flow) and a dryline remaining west of our area. Nothing
to unusual for the Memorial Day weekend. Mainly have chance Pops
going through much of this time period. Also, a few storms may be
severe mainly during the afternoon and evening due to strong
instability and some 0-6KM shear. Highs will be in the 80s with lows
in the 60s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 91  73  87  66 /  20  20  40  60
San Angelo 	 92  73  90  67 /  20  30  50  70
Junction 	 84  73  86  69 /  20  40  60  60

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/99
Hazardous weather outlook, May 25, 2:39 PM CST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT WED MAY 25 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-262045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
339 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
THROUGH TONIGHT...MAINLY SOUTH OF INTERSTATE 20. THE MAIN HAZARDS
FROM THESE STORMS WILL BE LARGE HAIL...LOCALLY HEAVY RAINFALL...
AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF STORMS IS EXPECTED TO DEVELOP THURSDAY AFTERNOON
AND SPREAD ACROSS MUCH OF WEST CENTRAL TEXAS THURSDAY EVENING AND
THURSDAY NIGHT. THESE STORMS WILL HAVE A HIGHER POTENTIAL OF
REACHING SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND
PERHAPS ISOLATED TORNADOES POSSIBLE. IN ADDITION...THE THREAT OF
HEAVY RAINFALL WILL DEVELOP THURSDAY NIGHT INTO FRIDAY
MORNING...AS STORMS REPEATEDLY TRACK ACROSS THE SAME AREAS.

ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE FROM SATURDAY
AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK WITH SEVERE WEATHER
POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 25, 11:17 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1217 AM CDT THU MAY 26 2016

TXZ076-260545-
CROCKETT TX-
1217 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR CROCKETT COUNTY UNTIL 1245 AM
CDT...

AT 1215 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES
SOUTHEAST OF RANKIN...OR ABOUT 45 MILES NORTHWEST OF OZONA...MOVING
NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN CROCKETT
COUNTY.

LAT...LON 3108 10160 3107 10153 3100 10181 3108 10185
TIME...MOT...LOC 0515Z 234DEG 28KT 3107 10175
Special weather statement, May 26, 12:33 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
133 AM CDT THU MAY 26 2016

TXZ071-260715-
IRION TX-
133 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR IRION COUNTY UNTIL 215 AM CDT...

AT 132 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BARNHART...OR 12 MILES EAST OF BIG LAKE...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF IRION
COUNTY...MAINLY NORTH AND WEST OF MERTZON.

LAT...LON 3108 10127 3148 10127 3149 10126 3152 10084
      3114 10071
TIME...MOT...LOC 0632Z 246DEG 31KT 3125 10125
Special weather statement, May 26, 1:11 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
211 AM CDT THU MAY 26 2016

TXZ071-076-260800-
CROCKETT TX-IRION TX-
211 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR IRION COUNTY UNTIL 300 AM CDT...

AT 210 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNHART...OR
16 MILES EAST OF BIG LAKE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MERTZON AROUND 240 AM CDT.

LAT...LON 3108 10129 3108 10127 3133 10127 3152 10070
      3124 10069 3110 10069 3108 10086 3108 10096
      3107 10096 3103 10129
TIME...MOT...LOC 0710Z 255DEG 40KT 3112 10120
Special weather statement, May 26, 1:45 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 AM CDT THU MAY 26 2016

TXZ071-072-077-260830-
TOM GREEN TX-SCHLEICHER TX-IRION TX-
245 AM CDT THU MAY 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEICHER...TOM
GREEN AND EASTERN IRION COUNTIES UNTIL 330 AM CDT...

AT 244 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SHERWOOD...OR
NEAR MERTZON...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  KNICKERBOCKER AROUND 255 AM CDT.
  SAN ANGELO AROUND 300 AM CDT.
  WALL AND VERIBEST AROUND 330 AM CDT.

LAT...LON 3108 10096 3109 10097 3149 10105 3164 10031
      3109 10012 3086 10093
TIME...MOT...LOC 0744Z 251DEG 29KT 3131 10076

The radar

The San Angelo radar (KSJT), 3 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

32 hail, 22 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tom Green

When
May 26, 2:03 AM CST
Where
Tom Green County, 1.82 mi SE of (Sjt)mathis Fld San
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.350, -100.480

Thunderstorm Wind, Tom Green

When
May 26, 2:06 AM CST
Where
Tom Green County, 1.82 mi SE of (Sjt)mathis Fld San
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
31.350, -100.480

Thunderstorm Wind, Tom Green

When
May 26, 2:10 AM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

Damaging thunderstorm winds knocked down a large tree, damaged a fence and a large storage shed.

Thunderstorm Wind, Tom Green

When
May 26, 2:10 AM CST
Where
Tom Green County, 3.26 mi ENE of (Sjt)mathis Fld San
Measured
57 kt (66 mph) estimated gust
Reported by
NWS Employee
Coordinates
31.390, -100.450

A National Weather Service employee reported damaging thunderstorm winds breaking large mesquite tree branches near U.S. Highway 277 and Country Club Road.

Thunderstorm Wind, Tom Green

When
May 26, 2:11 AM CST
Where
Tom Green County, 2.24 mi SE of San Angelo Res
Measured
57 kt (66 mph) estimated gust
Reported by
Public
Coordinates
31.460, -100.470

The public reported a 50 foot tree uprooted by thunderstorm winds which also caused damage to a shed, some power lines and a fence.

Thunderstorm Wind, Tom Green

When
May 26, 2:25 AM CST
Where
Tom Green County, 1.77 mi E of Wall
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.370, -100.290

The West Texas Mesonet measured a 53 knot wind gust from a severe thunderstorm.

Hail, Sterling

When
May 26, 3:25 PM CST
Where
Sterling County, 6.32 mi WNW of Sterling City Cld Ar
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.680, -101.070

Law enforcement reported half dollar size hail along Texas Highway 163 about 6 miles west northwest of Sterling City.

Hail, Irion

When
May 26, 3:35 PM CST
Where
Irion County, 0.59 mi E of Barnhart
Measured
0.88 in hail
Reported by
Public
Coordinates
31.130, -101.170

Thunderstorm Wind, Crockett

When
May 26, 4:40 PM CST
Where
Crockett County, 14.87 mi W of Ozona
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.690, -101.450

An exit sign was blown down by strong thunderstorm winds at Exit 350 on Interstate 10.

Thunderstorm Wind, Crockett

When
May 26, 4:40 PM CST
Where
Crockett County, 7.85 mi W of Ozona
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.680, -101.330

Ozona Fire Department estimated winds gusting to around 60 mph along Interstate 10 near Mile Marker 357.

Hail, Tom Green

When
May 26, 5:21 PM CST
Where
Tom Green County, 1.38 mi S of Pecan Station
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.300, -100.450

Quarter size hail was reported along U.S. Highway 277 and Reese Road by an amateur radio operator.

Thunderstorm Wind, Coke

When
May 26, 5:25 PM CST
Where
Coke County, 0.69 mi N of Bronte
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.890, -100.300

The fire department reported trees down in Bronte.

Thunderstorm Wind, Callahan

When
May 26, 5:28 PM CST
Where
Callahan County, Cross Plains
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.130, -99.170

A metal roof was blown off a building in Cross Plains by strong thunderstorm winds.

Thunderstorm Wind, Sterling

When
May 26, 5:29 PM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

The West Texas Mesonet near Sterling City measured a 61 mph thunderstorm wind gust.

Hail, Runnels

When
May 26, 5:30 PM CST
Where
Runnels County, 2.02 mi SE of Wilmeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.957, -100.100

Trained spotter reported nickel to quarter size hail.

Thunderstorm Wind, Runnels

When
May 26, 5:30 PM CST
Where
Runnels County, 1.92 mi SSE of Wilmeth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.956, -100.104

Trained spotter estimated a wind gust of 60 mph.

Thunderstorm Wind, Tom Green

When
May 26, 5:35 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.450, -100.450

The public estimated 60 to 70 mph winds in the Santa Rita neighborhood located in San Angelo.

Hail, Runnels

When
May 26, 6:00 PM CST
Where
Runnels County, 1.36 mi ENE of Winters
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.980, -99.930

Trained spotter reported pea to nickel size hail on the north side of Winters.

Hail, Runnels

When
May 26, 6:00 PM CST
Where
Runnels County, 1.17 mi E of Winters
Measured
1.5 in hail
Reported by
Public
Coordinates
31.970, -99.930

Thunderstorm Wind, Concho

When
May 26, 6:03 PM CST
Where
Concho County, 0.59 mi W of Eola
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.400, -100.090

Strong thunderstorm winds produced significant damage to an outbuilding near the old Eola School.

Thunderstorm Wind, Concho

When
May 26, 6:25 PM CST
Where
Concho County, 1.18 mi E of Lowake
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.570, -100.060

Damaging thunderstorm winds knocked down eight power poles and resulted in some structural damage at the Lowake Steak House.

Tornado, Coleman

When
May 26, 7:01 PM CST to 7:08 PM CST
Where
Coleman County, 1.81 mi NE of Echo to 0.91 mi SW of Burkett
Rating
EF1
Path length
5.44 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
31.950, -99.310

Hardwood tree damage was the primary damage indicator used in the survey. A few hardwood trees were snapped at the trunk approximately 1 mile west southwest of Burkett, indicating max wind speeds of 90-95 mph. Most of the damage was EF0 as the tornado damaged many large tree limbs. A few outbuildings were completely destroyed at the beginning of the damage path. A community center Burkett had damage to its roof.

Thunderstorm Wind, Coleman

When
May 26, 7:11 PM CST
Where
Coleman County, 0.59 mi E of Echo
Measured
83 kt (96 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.930, -99.320

Damaging thunderstorm winds knocked down several power poles and power lines, blocking Texas State Highway 206 between Burkett and Coleman.

Thunderstorm Wind, Brown

When
May 26, 7:25 PM CST
Where
Brown County, 1.76 mi E of Thrifty
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.820, -99.100

Fire department estimated a 60 mph wind gust from a nearby thunderstorm.

Thunderstorm Wind, Brown

When
May 26, 8:00 PM CST
Where
Brown County, 3.01 mi ESE of Grosvenor
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
31.870, -99.100

Damaging thunderstorm winds blew a back porch over the house, and the attached porch also removed the roof. This occurred about a half mile west of Highway 279 or 3 miles east southeast of Grosvenor.

Thunderstorm Wind, Brown

When
May 26, 8:00 PM CST
Where
Brown County, Cross Cut
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.030, -99.130

Strong damaging winds snapped four to five trees and each were about 12 inches in diameter.

Hail, Tom Green

When
May 27, 12:42 AM CST to 12:46 AM CST
Where
Tom Green County, 2.73 mi SE of Tankersly
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -100.600

Hail, Runnels

When
May 27, 1:15 AM CST to 1:20 AM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

Hail, Runnels

When
May 28, 4:30 PM CST to 4:34 PM CST
Where
Runnels County, 0.69 mi N of Winters
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.980, -99.950

A trained spotter reported quarter to half dollar size hail, approximately 1 mile northwest of Winters.

Hail, Kimble

When
May 28, 4:45 PM CST to 4:50 PM CST
Where
Kimble County, 5 mi E of Cleo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.600, -99.796

A trained spotter reported ping pong to golf ball size hail on the ground along U.S. Highway 83.

Hail, Kimble

When
May 28, 5:56 PM CST to 6:00 PM CST
Where
Kimble County, 2.76 mi S of London
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.630, -99.580

Hail, Kimble

When
May 28, 6:22 PM CST to 6:26 PM CST
Where
Kimble County, 6.47 mi SSW of London
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.580, -99.610

Hail, Kimble

When
May 28, 6:22 PM CST to 6:26 PM CST
Where
Kimble County, 5.41 mi SW of London
Measured
1.25 in hail
Reported by
Public
Coordinates
30.620, -99.650

Hail, Kimble

When
May 28, 6:22 PM CST to 6:26 PM CST
Where
Kimble County, 5.41 mi SW of London
Measured
1.25 in hail
Reported by
Public
Coordinates
30.620, -99.650

Hail, Kimble

When
May 28, 6:22 PM CST to 6:26 PM CST
Where
Kimble County, 7 mi SSW of London
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.576, -99.625

Hail, Shackelford

When
May 28, 6:50 PM CST to 6:54 PM CST
Where
Shackelford County, 6.18 mi WNW of Sedwick
Measured
1.75 in hail
Reported by
Public
Coordinates
32.630, -99.300

Tornado, Kimble

When
May 28, 6:50 PM CST to 7:02 PM CST
Where
Kimble County, 12.15 mi E of Segovia to 16.58 mi ESE of Segovia
Rating
EF2
Path length
4.82 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
30.403, -99.467

This tornado snapped and also uprooted numerous oak tree trunks along its path. The tornado also destroyed a porch and carried it for a few miles. The strong winds lifted a portion of the roof off of the home. The tornado also uprooted large cedar trees. Storm chasers videotaped this tornado that was in the shape of a cone.

Hail, Kimble

When
May 28, 7:07 PM CST to 7:11 PM CST
Where
Kimble County, 17.28 mi E of Segovia
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.420, -99.380

Hail, Kimble

When
May 28, 7:13 PM CST to 7:17 PM CST
Where
Kimble County, 19.18 mi E of Segovia
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
30.390, -99.350

Hail, Kimble

When
May 28, 7:17 PM CST to 7:22 PM CST
Where
Kimble County, 6.79 mi SE of Segovia
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.350, -99.590

A storm chaser reported quarter size hail along Interstate 10.

Hail, Shackelford

When
May 28, 7:20 PM CST to 7:24 PM CST
Where
Shackelford County, 4.91 mi NW of Ibex
Measured
1.75 in hail
Reported by
Public
Coordinates
32.730, -99.180

Hail, Taylor

When
May 28, 7:23 PM CST to 7:27 PM CST
Where
Taylor County, 3.27 mi SSE of Merkel
Measured
2.25 in hail
Reported by
Storm Chaser
Coordinates
32.430, -99.990

A storm chaser reported quarter to billiard size hail along FM 1235, southeast of Merkel.

Hail, Kimble

When
May 28, 7:24 PM CST to 7:28 PM CST
Where
Kimble County, 5.88 mi SE of Segovia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.360, -99.600

A trained spotter reported dime to nickel size hail.

Hail, Taylor

When
May 28, 7:46 PM CST to 7:50 PM CST
Where
Taylor County, 3.23 mi WSW of Tye
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
32.430, -99.920

A storm chaser reported dime to half dollar size hail southwest of Tye.

Hail, Tom Green

When
May 28, 7:55 PM CST to 7:59 PM CST
Where
Tom Green County, 0.59 mi E of Wall
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.370, -100.310

Hail, Jones

When
May 28, 9:05 PM CST to 9:09 PM CST
Where
Jones County, 3.5 mi N of Hamlin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.930, -100.140

Thunderstorm Wind, Jones

When
May 28, 11:45 PM CST to 11:48 PM CST
Where
Jones County, 0.58 mi E of Stith
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.550, -99.920

A trained spotter reported thunderstorm winds knocked over a swing set. He estimated the winds at around 70 mph.

Thunderstorm Wind, Taylor

When
May 29, 12:00 AM CST to 12:04 AM CST
Where
Taylor County, 1.17 mi W of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.750

A trained spotter reported large tree branches down.

Tornado, Throckmorton

When
May 29, 7:09 PM CST to 7:10 PM CST
Where
Throckmorton County, 4 mi NW of Elbert to 3.98 mi NW of Elbert
Rating
EF0
Path length
0.02 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
33.310, -99.050

The Throckmorton Volunteer Fire Department trained spotters reported a tornado briefly touching down about 5 miles northwest of Elbert.

Hail, Throckmorton

When
May 29, 7:30 PM CST to 7:34 PM CST
Where
Throckmorton County, 9.06 mi N of Throckmorton
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
33.310, -99.200

Hail, Jones

When
May 29, 7:44 PM CST to 7:48 PM CST
Where
Jones County, 1.35 mi ESE of Hawley
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.610, -99.810

Thunderstorm Wind, Haskell

When
May 29, 7:45 PM CST to 7:47 PM CST
Where
Haskell County, 1.5 mi NNE of Weinert
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.340, -99.670

Hail, Taylor

When
May 29, 8:22 PM CST to 8:26 PM CST
Where
Taylor County, Abilene
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.730

Tornado, Shackelford

When
May 29, 8:28 PM CST to 8:36 PM CST
Where
Shackelford County, 8.13 mi WSW of Ft Griffin to 6.67 mi WSW of Ft Griffin
Rating
EF0
Path length
1.71 mi
Path width
50 yd
Reported by
Public
Coordinates
32.893, -99.363

A member of the public took a photo of this tornado that was illuminated by lightning. This tornado was quite tall.

Hail, Taylor

When
May 29, 8:34 PM CST to 8:38 PM CST
Where
Taylor County, 5 mi E of Abilene
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
32.450, -99.644

A trained spotter reported a lot of hail covering the ground, with the largest hail the size of tennis balls.

Hail, Callahan

When
May 29, 9:06 PM CST to 9:10 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
32.340, -99.560

Hail, Callahan

When
May 29, 9:15 PM CST to 9:19 PM CST
Where
Callahan County, Eula
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.350, -99.570

The Eula Fire Department reported a lot of pea size hail mixed with golf ball size hail.

Hail, Callahan

When
May 29, 9:18 PM CST to 9:22 PM CST
Where
Callahan County, Clyde
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.400, -99.500

Flash Flood, Callahan

When
May 29, 10:45 PM CST to May 30, 12:45 AM CST
Where
Callahan County, 1.02 mi WNW of Baird to 1.98 mi WSW of Baird
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.408, -99.415

Several reports of water rescues were conducted in Callahan County as motorists attempted to drive into deep water. Some homes were partially flooded in Baird and a number of county roads were flooded. A few evacuations also took place.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636858, 636860, 636862, 636866, 636869, 636870, 636871, 636874, 636877, 636878, 636880, 636885, 636886, 636890, 636894, 636896, 637287, 636902, 636910, 636913, 636914, 636851, 636916, 636917, 637290, 637324, 636932, 636933, 636934, 636937, 636935, 636936, 636938, 636939, 636940, 636942, 637333, 636943, 636945, 636944, and more.